Hail, Platte
- When
- June 18, 4:05 PM MST to 4:15 PM MST
- Where
- Platte County, 4.16 mi ESE of Slater
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.840, -104.750
Strong thunderstorms passed over Platte and Goshen Counties in southeastern Wyoming producing reported nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms passed over Platte and Goshen Counties in southeastern Wyoming producing reported nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 1:22 PM MST, 2 hours 43 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
222 PM MDT Mon Jun 18 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM MDT Mon Jun 18 2018
Cool and moist weather expected through the next several days in
an upslope regime behind a cold front. High temperatures will be
quite mild through the period, rarely breaking out of the mid
70s.
There is severe potential this afternoon and evening as a
shortwave trough ejects out of the main closed low centered over
the Great Basin. Deep moist upslope flow has been occurring all
day with dewpoints at CYS rising into the middle 50s as of 2 pm
MDT. Low stratus has slowly lifted and broken up through the
afternoon along the Interstate 25 corridor north to Chugwater.
Solar heating has been slowly working to warm temps into the upper
60s and low 70s. With the moisture in place, 1000-1500 j/kg of SB
CAPE should develop by 21-00z. Boundary layer cumulus to the west
of the Laramie Range has shown signs of deepening through the
early afternoon. Isolated storms are expected to form along the
higher terrain west of I-25 by 22z as these initial updrafts
interact with the deep moisture and ascent. Multiple CAMS show
isolated storms within an environment characterized by 0-3 km
helicity near 300 m2/s2 and moderate low level buoyancy. Backed
low level winds and effective bulk wind difference of 40-50 kts
will favor supercell structures with all hazards possible. The
spatial extent of the threat will be limited to the areas getting
sunshine, as the instability will be somewhat limited. The slight
risk looks spot on with latest thinking.
More showers and storms should develop this evening and overnight
as upper level forcing continues to increase. Widespread rainfall
is expected to develop Tuesday overspreading much of Wyoming.
Heavy rainfall rates could lead to some flash flooding over areas
that saw rain from the last few storms. A Flash Flood Watch was
issued to cover the threat of any flash flooding from training
cells. See Hydro section fro a bit more detail...
.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM MDT Mon Jun 18 2018
The Flash Flood Watch will continue until Wednesday evening when
the last push of moisture makes its way off to the northeast. QPF
values over 1.5 inches with locally higher amounts definitely
warranted some sort of preemptive product, as much of the area
highlight has seen significant rainfall. The long term continues
to look somewhat unsettled as northwesterly flow aloft develops. A
clipper will dive down Friday and Saturday bringing a chance for
showers and thunderstorms. A larger upper trough moves in early
next week bringing more active weather. Temperatures will recover
slightly thursday and Friday as mostly clear skies are expected.
however, daytime highs wont be nearly as warm as they have been
for most of june with highs 10 to 15 degrees above normal. beyond
the extended period ridging looks to take shape which should keep
the weather mostly quiet and warm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM MDT Mon Jun 18 2018
The main concern with this portion of the TAF forecast is
convection coverage and when the low ceilings will move back into
the area.
Latest satellite loop was showing the low ceilings finally
breaking up around KCYS with some thinning taking place around
KSNY. This appears to be the breeding ground for convection
initiation this afternoon. At this point, we are still a bit
capped, but things will most likely change by mid to late
afternoon after 22z. Most of the convection should develop over
the mountains, with this convection pushing off the range by 00z.
The rest of the NE TAF sites will most likely see the convection
during the evening. Meanwhile, KRWL and KLAR may see a stray pop
up thunderstorm during the course of the afternoon.
The low ceilings should push back to southwest this evening as the
frontal boundary sags back to the south before the stronger
shortwave energy moves through the area tomorrow.
&&
.FIRE WEATHER...
Issued at 154 PM MDT Mon Jun 18 2018
Fire Weather concerns are low through the period as a cool and
moist weather pattern continues. Afternoon RH will be well above
35%. Wetting rain will be possible through Thursday.
&&
.HYDROLOGY...
Issued at 154 PM MDT Mon Jun 18 2018
...Flash Flood Watch from Tuesday morning through Wednesday...
A stalled frontal boundary in combination with a slow moving upper
level low will set the stage for heavy rain across southeastern
Wyoming and northwestern Nebraska. The ground is saturated given
the recent wet pattern with as much as 3 inches falling in
Converse, Niobrara, and Goshen counties. Another 1.5 to 2 inches
of QPF through Thursday morning suggest flash flooding will be a
possibility.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for WYZ101-102-107-108.
NE...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for NEZ002-003-019-095-096.
&&
SHORT TERM...LYONS
LONG TERM...LYONS
AVIATION...REC
FIRE WEATHER...LYONS
HYDROLOGY...LYONSHazardous Weather Outlook National Weather Service Cheyenne WY 533 AM MDT Mon Jun 18 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 191145- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 533 AM MDT Mon Jun 18 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few thunderstorms are possible late this afternoon and early evening across the high plains of southeast Wyoming and the western Nebraska Panhandle. Some storms could become strong to severe, with large hail and damaging winds. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A few strong to severe thunderstorms are possible again on Tuesday. .Spotter information statement... Spotter activation is possible between 3 PM and 10 PM MDT today. WYZ104-105-109>115-191145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 533 AM MDT Mon Jun 18 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 409 PM MDT MON JUN 18 2018 WYZ106>108-182300- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 409 PM MDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Bordeaux, or 17 miles south of Wheatland, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater, Chugcreek, Bordeaux and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 59 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4173 10506 4180 10512 4208 10491 4191 10441 TIME...MOT...LOC 2208Z 228DEG 25KT 4180 10504 Claycomb
The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783226, 783227, 783228.